No one seems to know what causes leg cramps and I have used every vitamin, mineral etc. and have had some relief until lately. Now that I'm on the melatonin I seem to be experiencing them frequently (nightly).
Hi my me is Terra and my 2 teens take melatonin 10mg to sleep during the school days and they've never experienced cramps. They've been taking them for over a or. It sounds like your potassium may be low, you should get your levels checked because it's not the melatonins.
I take 3mg (time release) of melatonin every night and sleep great, but wake up with severe leg cramps every morning. Severe meaning I can't walk for an hour and need to stretch, hot tub and down 2 advils before I can start my day. The cramps get less during the day, but don't stop. This has been going on for 3 months and I have tried many solutions. No joy. After seeing your post, I am going to try taking no melatonin, and taking a magnesium instead. I'll try this for a few nights and see if there is any change. Will report back if there is an improvement.
After having some really severe leg cramps I was looking around on the internet and came across these responses. Only other med I take is lisinopril blood pressure pills and occasionally heart burn pills but not days or weeks on end.
About two days after I stopped taking the melatonin they all but went away - a week and running and not even getting the foot cramps I was before. I had been taking them pretty regularly 5mg for about a year and a half and had been having some of the leg cramps. Still not entirely sure it's all related but it sure is weird everything stopped within 48 hours of stopping.
I've been searching for an answer for why I'm getting severe leg cramps. I can't even walk some days and the only thing I haven't stopped taking is melatonin. I'm going to try this. I hope it works.
I take melatonin occassionally and have taken it twice this week and had severe cramps in my feet. This wasn't your typical charlie horse and had to jump out of bed several times to work it out. This past summer I had them so bad I thought I was going to pass out from the pain. I took a magnesium pill and it help? I eat bananas every day so I know I'm not low in magnesium. I also had my levels tested and they were good. I also exercise regularly and drink water. Just seems to coincidental that they came back when I took the melatonin.
I've taken Melatonin off and on, usually just when I can't get to sleep. Pretty much use it as a sleeping pill. I've used various brands, some with supplements like Valerian Root. I never tied my leg cramps and the Melatonin together before until recently. Seems that every time I take the Melatonin lately I wake up with leg cramps. I take a daily multiple plus Calcium, Magnesium, Potassium, and a B12 complex, so I'm sure it's not a lack of something. I'm voting for the Melatonin causing them and maybe find an alternative to my insomnia.
I’ve been searching the internet like crazy for an answer.
Melatonin is the only thing that helps me sleep, but lately it has been making my feet and legs ache and cramp.
I can’t figure out why it would cause this side effect ?
I’ve been using melatonin for sleep for the past couple of years with some leg cramps right after use but i never associated them with the melatonin. I switched to a different brand and went from 3 mg to 5 mg—this was just last night.
I can absolutely affirm melatonin causes leg cramps. It was the only thing I changed about my nightly routine and last night the leg cramps moved from foot to foot, from calf to calf and even in one hamstring. They were long lasting and painful. Repositioning didn’t help. Between leg cramp attacks, my feet were moving slightly but involuntarily (tremors). I found this discussion by trying to see if I was experiencing symptoms of Parkinson's or MS.
Finally I got up and ate a banana. After about another half hour of this ‘suffering’, the symptoms started to ease off, starting with the tremors. I’m most definitely reporting this to the pharmacy and taking the rest of the bottle back. I’m rethinking my use of melatonin altogether.
Just recently started taking 10mg of Melatonin and also waking up with pretty bad leg cramps. So strange.
I am an active senior citizen who has had her fair share of aches & pains, especially after a couple of days of heavy outside work. I recently started taking 3 mg of melatonin, not as a sleep aid, but to use in conjunction with omeprazole (PPI) to relieve acid reflux symptoms. It seems that melatonin helps improve the function of the lower esophageal sphincter and therefore reduce the back-up of acid into the esophagus.
That being said, since taking the 3 mg of melatonin for the past month I have noticed worsening cramping and aching of the muscles in my lower legs. Sometimes, so severe in the morning that walking and stairs are very difficult. My acid reflux is 75% improved after only a month, and I sleep straight through the night (with a little extra drowsiness in the morning), but my legs are a problem.
I am going to switch to 1 mg to see if that helps, but if not, will probably cease taking.
I was surprised to read of so many people taking much higher doses. Articles I have read seem to suggest starting at the lowest dose and working up from there. Seems many side effects (not necessarily leg cramping) come from exceeding the minimum dosage needed. Like everything we put into our bodies, has a positive and negative side.
I haven’t had leg cramps (Charlie horses) for decades... UNTIL I started taking melatonin! The first night I tried a fast dissolve 12 mg tablet I woke up in the middle of the night with a full leg cramp so strong it took my breath away. The second night, same thing! I’ve also been experiencing horrible dreams while on it; something I never had to deal with. 100% sure it’s the pill. PS- I’m vegan & gluten-free and exercise regularly. It’s not my diet-it’s the melatonin! Thanks to everyone who took the time to post.
First night after I took two 10mg of melatonin I woke up with a muscle spasm in my back. Just on the left side. Did not initially relate it to the melatonin.
Second night which was last night I took the same dose. Woke up and almost my whole back is aching and having muscle spasms.
Melatonin is the only thing different i put in my body. I looked to see if there was a connection and found this thread.
Moral of the story melatonin will cause painful muscle spasms, it varies where they occur.
Two days of melatonin. I’m done, gonna have to find other ways to rest better.
I was taking melatonin for several months when I noticed really bad aching between my shoulders and in my arms and legs. I saw online that there might be a connection. When I stopped the melatonin, the aches went away, immediately. I tried it again, just to be sure. The aching came back, so I stopped. I haven’t had an morning ache for weeks now.
Then, with these responses, I just now realized I’m not having crazy charley horses, either. I was getting them everywhere: hands, feet, inner thigh, front of my thigh, calves.
The melatonin helped me sleep but, seriously it’s not worth the pain.
Goodness!!! I just realized that there is a connection so I searched to see if I was the only one! Glad to know I am not crazy!! I have lived with pain my whole life but never in my lower legs (feels like shin splints), feet, and Charlie horses. I noticed when I don’t take Melatonin all of this goes away!! Thank you for your question!! Hope others find this too!
Reading all the responses, thank you all for responding. I took melatonin for the first time last night as prescribed by my doctor - 5mg. I also took Abilify too for the first time. It was not a good combo for me. Worst sleep I’ve had in a long time and I’m happy if I get 4-5 hours a night.
Really severe leg cramps in the middle of the night and even the next day my one leg is killing me. Lots of aches and pains that I haven’t had. Very vivid dreams still. I will try to reduce the Melatonin dose and try again but not for awhile. Also stopping the Abilify for now (it’s OK with my doctor, she knows).
Just want to sleep
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.